A study confirms the danger of the kratom herb used for pain relief or even to treat opioid addiction. This herb comes from a plant native to Southeast Asia. It has been reported that the chemicals that this herb contains can have a positive effect on the body’s opioid receptors but other studies have also pointed to its degree of toxicity to the human body.
The degree of toxicity or in any case the very negative side effects are now underlined by another study, published in Pharmacotherapy and conducted by William Eggleston, a researcher at the University of Binghamton, who wanted to understand the toxicity levels of a herb-based supplement kratom. To do this he examined various databases of New York State medical examiners to understand all the deaths associated with this herb.
The researcher worked on 2312 cases of exposure to kratom grass of which 935 saw the compounds of this herb as the only assimilated substance.
Among the negative side effects that the researcher found were agitation, tachycardia, drowsiness, vomiting and confusional states. To a lesser extent, the researcher also found cases of convulsion, abstinence, hallucinations, respiratory depression, coma and cardiac or respiratory arrest.
The death of four of the people analyzed could be traced back to kratom, which could be considered a cause or a trigger for death.
According to Eggleston, in too high doses the kratom can cause effects that see sedation and slowing of the breath as well as convulsions and liver toxicity.
According to the same researcher, further research is needed to understand more about the safety of its use and its effectiveness, but these results show that “it should not be available as an herbal supplement.”